Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 6, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Feb 24, 2022, 12:21 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 26, 2022, 4:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2022, 12:21 PM PST (20:21 UTC)
- In effect from
- Feb 26, 2022, 4:00 AM PST
- Expired
- Feb 26, 2022, 10:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139 WHUS46 KMFR 242021 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1221 PM PST Thu Feb 24 2022 ORZ021-022-251200- /O.NEW.KMFR.BH.S.0006.220226T1200Z-220227T0600Z/ South Central Oregon Coast-Curry County Coast- 1221 PM PST Thu Feb 24 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...From late Friday night through Saturday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...The sneaker wave threat is highest during incoming high tide Saturday morning, which occurs between 700 and 800 am PST. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
553 WHUS46 KMFR 251128 CFWMFR Coastal Hazard Message National Weather Service Medford OR 328 AM PST Fri Feb 25 2022 ORZ021-022-261200- /O.CON.KMFR.BH.S.0006.220226T1200Z-220227T0600Z/ South Central Oregon Coast-Curry County Coast- 328 AM PST Fri Feb 25 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...From late tonight through Saturday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...The sneaker wave threat is highest during incoming high tide Saturday morning, which occurs between 700 and 800 am PST. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
768 WHUS46 KMFR 261200 CFWMFR Coastal Hazard Message National Weather Service Medford OR 400 AM PST Sat Feb 26 2022 ORZ021-022-262200- /O.CON.KMFR.BH.S.0006.000000T0000Z-220227T0600Z/ South Central Oregon Coast-Curry County Coast- 400 AM PST Sat Feb 26 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Through this evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...The sneaker wave threat is highest during incoming high tide Saturday morning, which occurs between 700 and 800 am PST. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
640 WHUS46 KMFR 262135 CFWMFR Coastal Hazard Message National Weather Service Medford OR 135 PM PST Sat Feb 26 2022 ORZ021-022-270600- /O.CON.KMFR.BH.S.0006.000000T0000Z-220227T0600Z/ South Central Oregon Coast-Curry County Coast- 135 PM PST Sat Feb 26 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Moderate to high risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Through this evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
894 WHUS46 KMFR 270536 CFWMFR Coastal Hazard Message National Weather Service Medford OR 936 PM PST Sat Feb 26 2022 ORZ021-022-270645- /O.EXP.KMFR.BH.S.0006.000000T0000Z-220227T0600Z/ South Central Oregon Coast-Curry County Coast- 936 PM PST Sat Feb 26 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS EVENING... The sneaker wave threat is coming to an end. That being said, wave heights will still be high, and rocks, logs, and jetties will continue to be unsafe tonight. Please continue to use caution on any Oregon beaches tonight. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 24, 9:33 AM PST, 2 hours 48 minutes earlier.
Area forecast discussion, Feb 24, 9:33 AM PST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
933 AM PST Thu Feb 24 2022
.UPDATE...
Forecast remains on track this morning with a large deck of upper
level cirrus moving in. This might keep daytime highs slightly
cooler than what we have in the forecast, but we stayed with the
night shift forecast. Our main focus for today will be the
potential for more freezing temperatures along the coast tonight.
&&
.SHORT TERM.../Issued 315 AM PST Thu Feb 24 2022/
(This morning 2/24/22- Saturday Morning 2/26/22)...
Satellite imagery shows clear skies tonight across our area.
Temperatures are expected to be frigid this morning with lows
approaching records for several locations. Although records did
not work out with some of our more populated locations yesterday,
due to cloud cover, expect morning temps to be as cold or colder.
We are between a ridge to the west and a disturbance to the east.
Increasing moisture is expected to filter into our area later
today, however precipitation is largely not anticipated. Expect
higher dewpoints and maybe a stray flurry/drizzle this afternoon.
Ultimately, the dry pattern will continue into Friday as the ridge
keeps progressing across southern Oregon and northern California.
Resulting temperatures will trend warmer through Saturday morning.
Admittedly, frost/freeze products may continue to be needed at the
immediate coast each morning. Will go with a Freeze Watch, and the
next shift evaluating ensemble guidance in order to determine the
extent to where Freeze Warnings will be necessary tonight. -Schaaf
.LONG TERM...(Previous Long Term written 2/23/22...For Saturday
2/26/22 through Thursday 3/3/22)...An active pattern is in store
late Saturday through early next week. Ensembles remain in good
agreement that a front will gradually move into the area from the
west Saturday night into Sunday and weaken the ridge over the
area. With this front oriented north to south and moving into the
ridge, expect mainly light precipitation (with locally moderate
precipitation in the coastal mountains) with the best chance for
measurable precipitation will be from the Cascades west. Snow
levels are forecast around 3500 to 4500 feet Saturday night into
Sunday morning. However expect mainly light precipitation with
this front with only light snow accumulations on the higher
passes. Snow levels are then forecast to rise to 4500- 5500 feet
Sunday afternoon as some showers linger across the area.
Next a stronger and moister front is then forecast to move towards
the PacNW coast Sunday night and gradually inland Monday into
Tuesday. Models and ensembles show a weak atmospheric river set up
with a plume of strong moisture extending from west to east aimed at
the PacNW coast. The low pressure associated with the front is
forecast to track northward Sunday night just off the Washington and
British Columbia coast with a trailing front extending from south to
southwest along and off the Washington and Oregon coasts. There
remains variability in the ensemble solutions on how far
precipitation will spread inland over the area Sunday night into a
Monday morning, with the front stalled near the coast. With this
setup, expect to see the best chances for precipitation along the
coast and into portions of the west side (Cascades west).
As a second frontal system moves into the area late Monday and
Tuesday, there is better agreement in the model solutions that
precipitation will spread inland. The track of the low pressure
centers and location of where the best moisture sets up will be a
significant factor in determining how much precipitation falls over
the area late Monday through Tuesday night. Coastal areas may see
moderate to locally heavy precipitation. The National Blend of
Models shows a 40-60 % chance for 0.5 inches of rain in 24 hours or
1.0 inches of rain in 48 hours for areas along the coast and into
the coastal mountains as well as into portions of western Siskiyou
County. Otherwise, inland areas are more likely to see lighter
precipitation Monday night through Tuesday night. Snow levels are
forecast to be high, around 6500 to 7000 feet. So most the
precipitation that arrives will fall as rain.
With continued variability in the model solutions on the strength
and/or track of these systems late Saturday through Tuesday night,
we will monitor the forecast and continue to provide updates. -CC
&&
.AVIATION...24/18Z TAFs...VFR conditions will prevail everywhere
through Friday morning. A weak upper trough will bring some BKN VFR
ceilings to the area today, but these should thin out and move away
this afternoon and evening. -Spilde
&&
.MARINE...Updated 200 AM PST Thursday 24 February 2022...North to
northeast winds will persist through this evening with the
steepest seas from Cape Blanco southward. Winds and seas will
subside tonight with light offshore winds Friday. South winds
will increase late Friday night and Saturday as a front approaches
the area. South winds will strengthen and seas will build
Saturday evening into Sunday morning as the front moves across
the area. Gale force winds are possible with the front. Winds
will diminish behind the front Sunday, but long period west to
southwest swell may bring a mix of steep to very steep seas to the
waters. Another front will move into the area Monday.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Friday morning for
ORZ021-022.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 1 AM PST Friday for PZZ356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:08 AM PST | Freeze Watch | MFR | Coos, Curry, Douglas | 11 hr |
| Feb 24, 2:00 PM PST | Gale Watch | MFR | 24 hr | |
| Feb 24, 2:14 PM PST | Frost Advisory | MFR | Curry | 18 hr |
| Feb 24, 2:14 PM PST | Freeze Warning | MFR | Coos, Curry, Douglas | 18 hr |
Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.